Ok, maybe a little bit of hiding. That game sucked.
Truth is... I've been sick. At the risk of over sharing, I figured I'd tell you guys what happened.
This post is pretty detailed and not sunshine and rainbows. Just a warning. If you're grossed out when people describe health related crap, skip this post and go here instead. Also, I'm not in the health field. I'm not a doctor, and any commentary I give on my experiences should not be taken as medical advice, blah blah blah. So, here it goes.
It started with vertigo. If you've never had vertigo, be thankful. It's miserable, to say the least. My vertigo was caused by an inner ear virus. You know how after you've had a few too many beverages, and you stumble around your kitchen looking for some water at the end of the night (not that I've ever done that)? That stumbling can't-get-your-balance sensation is what vertigo feels like. Every time I would move my head EVERYTHING would spin. Fortunately, I'm not prone to motion sickness. I stomach spinning rides and balance issues pretty well, and I'm VERY thankful for that, because otherwise it would have been 398439 times worse.
The vertigo lasted 2 weeks, and ended shortly after I had my wisdom teeth removed. That surgery was nothing. However, after the surgery is where my problems started.
The staff at the surgeon's office recommended I take multiple doses of Motrin to relieve any pain, rather than relying on the narcotic pain pills they prescribed as a backup. They told me to take 4 Motrin every 4-6 hours, depending on the pain. Well, I did that for a few days and BAM. Stomach ulcer.
My doctor put me on Prilosec. A few pills later, and my ulcer was in check. Ok, great. I continued taking the antibiotic the surgeon's office had also prescribed as a preventative measure. I mean, I had open wounds in my mouth. Made sense to me.
Well, it so happened the antibiotic they prescribed was Cylindamycin. Ever heard of it?
A warning on Cylindamycin from the National Institute of Health:
Hmm. Erm, so what do you think happened?"....may cause a life-threatening condition called colitis (inflammation of the large intestine). Clindamycin is more likely to cause this type of infection than many other antibiotics, so it should only be used to treat serious infections that cannot be treated by other antibiotics."
Once the antibiotic killed off all of the "good" bacteria in my intestines, a bacterium called Clostridium Difficile took over. I had developed a "C-diff" infection. I'm not going to post about the specifics of what this infection causes, but you can read all about it here. It obviously caused colitis, as well as all the horrible side effects that you'll read about if you Google "C-diff."
C-diff is becoming more and more prevalent. It is typically known as a nosocomial infection, and often picked up by people (usually the elderly) from long stays in the hospital. It's antibiotic resistant (yes, they treat an infection caused by antibiotics with more antibiotics. Whatever.), and hard to cure. I managed to get it as a healthy 25 year old, as a result of taking an antibiotic.
Combine the (what I believe to be) unnecessary prescription of Clindamycin from the oral surgeon, AND the Prilosec (which is believed to also be linked to C-diff), and I was le screwed.
My doctor treated me for it. It went away.
It came back a week after I finished my medicine. When it came back, it was three times worse. I had a fever. I was weak. I missed work for 2 days. They put me on a different antibiotic.
In the middle of my treatment, it came back. This time, it put me in the hospital.
The colitis was causing severe pain. My symptoms were back. I was sick, sick, sick. They had me on a clear liquid diet. The picture above was my breakfast for the first day. Clear broth, jello and apple juice. Gross.
I went to the hospital late Tuesday night. They released me on Friday. I'm doing better, and glad to be away from my dancing partner, R2D2.
Dear God, do I hate these damn pumps. I've never stayed in the hospital as a patient before. I've never had the joy of having an IV, either. But man, was this machine annoying! Not only would it beep and scream for NO reason, it just made sleeping and moving pretty miserable.
I'm now on MORE medicine for a longer period of time, and I'm really hoping the third time is a charm.
I'm tired, to say the least. I'm tired of being sick. I very rarely get sick, so this string of bad luck has me pretty down in the dumps. Suffice to say, it's also made me unwilling to post on here. I'm hoping to get back to normal soon, and enjoy our upcoming trip to Florida!
Congrats to you for making it through this post! I'll have some cheerful stuff coming in the next week, including good times at the Lady Gaga concert. Side note: a special thanks to my Twitter pals for keeping me company at the hospital (through Twitter, of course), when K was at work. You guys gave me something to do at the hospital other than watch countless hours of reality TV. So, thanks!
Have a good weekend, all!